Thunderstorm Wind, Gloucester
- When
- June 15, 5:50 PM EST
- Where
- Gloucester County, Woodbury
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 39.830, -75.150
A severe thunderstorm tore down large tree limbs in Woodbury.
An upper air disturbance coupled with a weak surface trof helped develop widely scattered strong to severe thunderstorms in New Jersey during the evening of the 15th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An upper air disturbance coupled with a weak surface trof helped develop widely scattered strong to severe thunderstorms in New Jersey during the evening of the 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 15, 2:35 PM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 335 PM EDT MON JUN 15 2009 .SYNOPSIS... AN AREA OF HIGH PRESSURE WILL BUILD IN TONIGHT BEFORE MOVING OFFSHORE AROUND MIDWEEK. SEVERAL SYSTEMS ARE EXPECTED TO IMPACT THE REGION FROM THE MIDDLE OF THE WEEK THROUGH THE WEEKEND. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGHOUT THE AFTERNOON AND INTO THE EVENING HOURS. AS THE SUN GOES DOWN AND WE LOSE THAT GOOD SURFACE HEATING, THE STORMS SHOULD START TO TAPER OFF. ALL STORMS SHOULD DISSIPATE BEFORE MIDNIGHT. OVERALL, A NICE DAY SHOULD TRANSLATE INTO A NICE EVENING. TEMPERATURES SHOULD FALL INTO THE 50S OVERNIGHT WITH PARTLY CLOUDY SKIES. A BLEND OF MAV/MET TEMPERATURES LOOKED GOOD. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... HIGH PRESSURE BUILDS IN FROM THE NORTHEAST FOR TUESDAY. THIS WILL KEEP A CONTINUED ONSHORE FLOW AND COOLER THAN NORMAL TEMPERATURES ACROSS THE REGION. AN ISOLATED SHOWER IS POSSIBLE FROM PHILLY NORTH AND WEST AS A VORT MAX ROTATES THROUGH REGION. MOST AREAS PROBABLY WONT EVEN SEE A SPRINKLE BUT IT CANT BE RULED OUT AT THIS TIME. HOWEVER, TUESDAY SHOULD BE REMAIN DRY AND MAY VERY WELL BE THE NICEST DAY OF THE WEEK. A BLEND OF MAV/MET TEMPERATURES LOOKED GOOD. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP TO OUR SOUTH OFF THE CAROLINA COAST. THE TRACK OF THIS SYSTEM IS IMPORTANT SINCE HOW CLOSE IT STAYS TO THE COAST AND HOW FAR NORTH IT SHIFTS WILL IMPACT OUR WEATHER. THE GFS TAKES THIS SYSTEM RIGHT ACROSS UP THE COAST AND ACROSS THE DELMARVA. THE ECMWF KEEPS IT WELL OFFSHORE. WITH THIS UNCERTAINTY WE HAVE MADE FEW CHANGES TO THE EXISTING FORECAST. THE GREATEST CHANCE FOR ANY PRECIPITATION ON WEDNESDAY IS ALONG THE WESTERN PORTIONS OF THE CWA FOR THE AFTERNOON AND THEN EVENTUALLY OVERSPREADING THE ENTIRE CWA DURING THE LATE EVENING AND OVERNIGHT HOURS. SEVERAL OTHER SYSTEMS ARE EXPECTED TO MOVE THROUGH THE REGION OVER THE WEEKEND. A WARM FRONT IS EXPECTED TO MOVE THROUGH FRIDAY NIGHT OR EARLY SATURDAY AND SOME DECENT WAA SHOULD DEVELOP BEHIND IT, USHERING IN SOME ABOVE NORMAL TEMPERATURES, POSSIBLY REACHING WELL INTO THE 80S. THE COLD FRONT FOLLOWS LATER SATURDAY AS YET ANOTHER SYSTEM LOOKS POISED AND READY TO CROSS ON SUNDAY, AND THEN HANGS AROUND INTO MONDAY. ALL OF THIS LENDS TO AN UNSETTLED PERIOD WITH A CHANCE FOR SHOWERS/THUNDERSTORMS EVERY DAY. WE STARTED WITH HPC GUIDANCE AND MADE ADJUSTMENTS AS NECESSARY ALONG THE WAY. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. THERE ARE SOME LINGERING MVFR CLOUDS, ESPECIALLY S AND E OF KPHL, BUT ALL TAF SITES HAVE NOW GONE VFR. EXPECT VFR TO CONTINUE OUTSIDE OF ANY TSTMS. LATEST RADAR SHOWED SOME TSTMS OVER NERN PA MOVG INTO N NJ. ADDITIONAL TSTMS HAVE DEVELOPED OVER THE DELMARVA. MOST TAF SITES ARE CURRENTLY BETWEEN THE TWO AREAS AND ARE, THEREFORE, DRY. THE BEST CHCS OF TSTMS THIS AFTN AND EVENING ARE OVER THE NERN PORTIONS OF THE REGION, SO KABE AND KRDG ARE THE MOST LIKELY CANDIDATES AMONG THE TAF SITES. THERE IS MUCH LESS INSTABILITY OVER KPHL AND SURROUNDING SITES AND LATEST MODEL GUID INDICATES LOW PROBS FOR THIS AFTN AND EVENING. MY CONFIDENCE IS LOW REGARDING WHETHER TSTMS WILL REACH KPHL AND THE SURROUNDING AREAS. DO NOT EXPECT WIDESPREAD TSTMS ACRS THIS REGION, BUT ISOLATED TO SCTD STORMS CAN NOT BE RULED OUT. OTHERWISE, EXPECT A GENL E TO SE FLOW WITH WINDS 10 KT OR LESS DURING THE DAY AND 5 KT OR LESS OVERNIGHT. TUESDAY MAY BE COMPLETELY DRY OVER THE AREA, WITH WEAK HIGH PRESSURE RIDGING DOWN FROM CANADA. VFR CONDS WILL PREVAIL. OUTLOOK... HIGH PRESSURE WILL REMAIN OVER THE AREA THROUGH THE FIRST HALF OF WEDNESDAY. THEN, A LOW PRESSURE SYSTEM MOVING FROM THE PLAINS TO THE OH VLY WILL BEGIN TO MOVE TWD THE GRTLKS. AT THE SAME TIME, ANOTHER LOW MAY DEVELOP NR THE VA CAPES AND MOVE NE. BOTH OF THESE SYSTEMS WILL BRING SHOWERS AND THE POSSIBILITY OF TSTMS LATER WEDNESDAY THROUGH THURSDAY. WK HIGH PRES MAY BUILD IN FOR LATER FRIDAY INTO FRIDAY NIGHT, IF THIS OCCURS, THEN FRIDAY WILL BE DRY. THEN SOME MORE RAIN POSSIBLE FOR THE WEEKEND. && .MARINE... RELATIVELY TRANQUIL CONDS ARE EXPECTED ON THE AREA WATERS OVER THE NEXT COUPLE OF DAYS OUTSIDE OF ANY CONVECTION THROUGH TONIGHT. BY WEDNESDAY, A SFC LOW WILL MOVE FROM THE OH VLY TWD THE GRTLKS AND ANOTHER LOW MAY FORM OFF THE VA CAPES AND MOVE NE. THIS SECOND LOW IS EXPECTED TO BRING AN INCREASE IN SEAS AND WILL LIKELY REQUIRE SCA FLAGS FOR SOME PORTION OF THE WEDNESDAY TO THURSDAY TIME PERIOD. AS THESE LOWS MOVE BY, FRIDAY LOOKS TO BE DRY WITH DECREASING SEAS. SEVERAL DISTURBANCES ARE EXPECTED TO MOVE DOWN FROM CANADA THROUGH THE WEEKEND, BUT THEY APPEAR RELATIVELY WK AND NO ADDITIONAL MARINE FLAGS ARE EXPECTED ATTM. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...MEOLA NEAR TERM...MEOLA SHORT TERM...MEOLA LONG TERM...MEOLA AVIATION...NIERENBERG MARINE...NIERENBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 302 AM EDT MON JUN 15 2009 DEZ001-MDZ008-012-NJZ001-007>010-012-015>019-PAZ054-055-060>062- 067>071-160715- NEW CASTLE-CECIL-KENT MD-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON- CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS- DELAWARE-PHILADELPHIA- 302 AM EDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED INTO THIS EVENING AND SOME OF THE THUNDERSTORMS COULD HAVE STRONG GUSTY WINDS, HEAVY RAIN AND HAIL WITH AREAS NORTH AND WEST OF PHILADELPHIA HAVING THE BETTER CHANCE OF SEEING THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ002-003-MDZ015-019-020-NJZ013-020>023-027-160715- KENT-INLAND SUSSEX-QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH- OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON- 302 AM EDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ014-024>026-160715- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 302 AM EDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-160715- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 302 AM EDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RNS
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
449 PM EDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL BELTZVILLE STATE PARK 40.87N 75.61W
06/15/2009 E0.88 INCH CARBON PA TRAINED SPOTTER
FRANKLIN TOWNSHIP.
0325 PM HAIL 1 W SLATINGTON 40.75N 75.63W
06/15/2009 E0.88 INCH LEHIGH PA PUBLIC
0325 PM HAIL WALNUTPORT 40.75N 75.60W
06/15/2009 E1.75 INCH NORTHAMPTON PA PUBLIC
0400 PM HAIL ALLENTOWN 40.60N 75.48W
06/15/2009 E0.75 INCH LEHIGH PA PUBLIC
0435 PM HAIL 3 W QUAKERTOWN 40.44N 75.40W
06/15/2009 E1.75 INCH BUCKS PA TRAINED SPOTTER
MILFORD TOWNSHIP.
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 532 PM EDT MON JUN 15 2009 DEZ002-003-MDZ020-152230- CAROLINE MD-INLAND SUSSEX DE-KENT DE- 532 PM EDT MON JUN 15 2009 ...A STRONG THUNDERSTORM WILL AFFECT FAR EASTERN CAROLINE...KENT AND SUSSEX COUNTIES... AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 19 MILES NORTHWEST OF GEORGETOWN...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR GREENWOOD AROUND 545 PM...BRIDGEVILLE AROUND 600 PM AND GEORGETOWN AROUND 630 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL FALL FROM THIS STORM...WHICH MAY CAUSE SOME FLOODING OF ROADS AND IN POOR DRAINAGE AREAS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: GORSE/DEFINO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 542 PM EDT MON JUN 15 2009 PAZ071-152245- PHILADELPHIA- INCLUDING THE CITY OF...PHILADELPHIA 542 PM EDT MON JUN 15 2009 ...A STRONG TO SEVERE THUNDERSTORM APPROACHING FROM THE NORTHWEST... AT 540 PM, NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG TO SEVERE THUNDERSTORM IN LOWER MONTGOMERY COUNTY. THIS STORM IS MOVING TO THE SOUTHEAST AT ABOUT 20 MPH. THIS STORM HAS HAD A HISTORY OF PRODUCING LARGE HAIL, HOWEVER IT HAS TRENDED TO WEAKEN SOME. REMAIN ALERT AND BE PREPARED TO SEEK SHELTER INDOORS IMMEDIATELY AS THE THUNDERSTORM APPROACHES AND IF A WARNING IS ISSUED. GORSE/DEFINO
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
543 PM EDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL BELTZVILLE STATE PARK 40.87N 75.61W
06/15/2009 E0.88 INCH CARBON PA TRAINED SPOTTER
FRANKLIN TOWNSHIP.
0325 PM HAIL WALNUTPORT 40.75N 75.60W
06/15/2009 E1.75 INCH NORTHAMPTON PA PUBLIC
0325 PM HAIL 1 W SLATINGTON 40.75N 75.63W
06/15/2009 E0.88 INCH LEHIGH PA PUBLIC
0400 PM HAIL ALLENTOWN 40.60N 75.48W
06/15/2009 E0.75 INCH LEHIGH PA PUBLIC
0410 PM HAIL ALLENTOWN 40.60N 75.48W
06/15/2009 E1.00 INCH LEHIGH PA TRAINED SPOTTER
TREES DOWN.
0435 PM TSTM WND DMG QUAKERTOWN 40.44N 75.35W
06/15/2009 BUCKS PA BROADCAST MEDIA
TREES DOWN.
0435 PM HAIL 3 W QUAKERTOWN 40.44N 75.40W
06/15/2009 E1.75 INCH BUCKS PA TRAINED SPOTTER
MILFORD TOWNSHIP.
0505 PM HAIL SOUDERTON 40.31N 75.32W
06/15/2009 E0.75 INCH MONTGOMERY PA TRAINED SPOTTER
0515 PM FUNNEL CLOUD 3 E DENTON 38.88N 75.77W
06/15/2009 CAROLINE MD TRAINED SPOTTER
POSSIBLE FUNNEL CLOUD.
0520 PM HAIL LANSDALE 40.24N 75.28W
06/15/2009 E1.00 INCH MONTGOMERY PA TRAINED SPOTTER
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 626 PM EDT MON JUN 15 2009 NJZ017-018-152330- CAMDEN NJ-GLOUCESTER NJ- 626 PM EDT MON JUN 15 2009 ...A STRONG THUNDERSTORM APPROACHING CAMDEN AND GLOUCESTER COUNTIES... AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES WEST OF CAMDEN...MOVING SOUTH AT 15 MPH. THE THUNDERSTORM WILL BE NEAR WOODLYNNE...PENNSAUKEN AROUND 630 PM... WESTVILLE...BROOKLAWN AROUND 645 PM...WOODBURY...WOODBURY HEIGHTS AROUND 700 PM...WENONAH...BLACKWOOD AROUND 715 PM...TURNERSVILLE AND PITMAN AROUND 730 PM. THIS STORM HAS HAD A HISTORY OF BEING SEVERE, HOWEVER RADAR TRENDS INDICATE THAT IT IS BEGINNING TO WEAKEN. STILL, WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. FORECASTER: GORSE/DEFINO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 646 PM EDT MON JUN 15 2009 NJZ001-152345- SUSSEX NJ- 646 PM EDT MON JUN 15 2009 ...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY... AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER PIKE COUNTY IN PENNSYLVANIA...MOVING SOUTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR HAINESVILLE AND HIGH POINT AROUND 700 PM...BRANCHVILLE AND CRANDON LAKES AROUND 715 PM...OGDENSBURG AND FRANKLIN AROUND 730 PM AND HOPATCONG AROUND 745 PM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND IT WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. IOVINO
The Philadelphia radar (KDIX), 64 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
A severe thunderstorm tore down large tree limbs in Woodbury.
Nickel size hail fell in Byram Township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179772, 179770.